Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 43, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 22, 2011, 3:57 PM CDT for Ashland County, Iron County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2011, 3:57 PM CDT (20:57 UTC)
- Expired
- May 22, 2011, 4:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ashland County, WI, Iron County, WI
The radar
The Duluth radar (KDLH), 139 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:43 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:22 PM CDT, 35 minutes earlier.
Area forecast discussion, May 22, 3:22 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 322 PM CDT SUN MAY 22 2011 .DISCUSSION...STACKED SFC/MID LVL LOW ROTATING SLOWLY NE INTO SWRN MN THIS AFTN. SFC WARM FRONT ACROSS SRN MN WORKING NORTH. BANDS OF CONVECTION ARE DEVELOPING AND MOVING ACROSS SRN HALF OF CWA IN INCREASINGLY MORE UNSTABLE ATMOSPHERE. STORMS HAVE EXCEEDED SVR HAIL THRESHOLD WITH REPORTS ON NEAR 1 INCH HAIL IN SRN ASHLAND COUNTY. PUBLIC REPORTS OF WALL CLOUD JUST NW OF PARK FALLS WITHIN PAST HOUR. FOG HAS PUSHED INLAND ONCE AGAIN NEAR TWIN PORTS AFTER A BREAK EARLIER THIS AFTN. THIS AFTN/EVENING...ADDITIONAL SPOKES OF CONVECTION SHOULD ROTATE NORTHWARD AS SYNOPTIC SCALE SYSTEM MOVES NNE THIS EVENING. LATEST NMMWRF SIM REFL INDICATES INCREASING POTENTIAL FOR SVRWX ACROSS SRN TIER OF ZONES WITH HAIL/DMG WIND PRIMARY THREAT. POTENTIAL FOR MORE SFC BASED ROTATION WILL CONTINUE THROUGH EARLY EVENING FROM NEAR BRD LAKES REGION EAST INTO SRN TIER OF WISC ZONES WHERE LOW LVL BOUNDARIES PROVIDE ENHANCED SHEAR. LATER THIS EVENING DEFORMATION ZONE WILL PROVIDE AN AREA OF ENHANCED RAINFALL ACROSS NRN HALF OF CWA...ROTATING INTO ARROWHEAD BY EARLY MORNING. MONDAY...MID LVL TROF/LOW EJECTS EAST OF REGION TOMORROW. ORGANIZED LIFT WITHIN DEFORMATION AXIS EXITS NE ZONES BY MIDDAY. WILL TAPER POPS DOWNWARD AS DAY PROGRESSES. SECONDARY LOW LVL BDRY... INDICATED IN SFC/925H THETAE FIELD... WILL CROSS CWA DURING THE DAY WITH 85/70H RH DECREASING GRADUALLY. WILL MAINTAIN LOW POPS THRU AFTN FOR MOST OF CWA EXCEPT NEAR BORDERLAND. TUES/WED...WILL KEEP INHERITED DRY FCST FOR NOW AS CWA REMAINS UNDER NEW MID LVL FLOW AND SFC HIGH PRESSURE. PRECIP SHOULD BE CONFINED TO AREAS SOUTH OF CWA AS SRN BRANCH OF WESTERLIES FEATURES AMPLIFYING TROF AND SFC CYCLOGENESIS. .EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON WEDNESDAY NIGHT AND THURSDAY...BRINGING COOLER BUT DRY WEATHER TO THE REGION FOR MIDWEEK. DEFINITELY COULD SEE SOME FROST/FREEZE HEADLINES DURING THAT TIME FRAME AS COOL CANADIAN AIR SETTLES INTO THE WESTERN GREAT LAKES REGION. THE GFS BRINGS PRECIPITATION BACK INTO THE REGION BY FRIDAY...WHILE THE ECMWF KEEPS IT DRY ON FRIDAY AND FOR THE MOST PART FRIDAY NIGHT AS WELL. WILL KEEP THINGS GENERALLY DRY LATE IN THE WEEK AND INTO THE WEEKEND...BUT WILL HAVE TO REEVALUATE LATER RUNS TO SEE IF THERE IS BETTER AGREEMENT CONCERNING POSSIBLE PRECIPITATION. AVIATION.../18Z TAF ISSUANCE/ A CHAOTIC ARRAY OF CLOUD HEIGHTS AND VSBYS WILL BE FOUND ACROSS THE NORTHLAND OVER THE TAF PERIOD. AS LOW PRESSURE WRAPS UP AND EVOLVES IT WILL BRING BANDS OF SHOWERS AND THUNDERSTORMS THROUGH THE REGION. CIGS/VSBYS WILL BE HIGHLY VARIABLE BETWEEN VFR AND MVFR...WITH LOCALIZED AREAS OF IFR MAINLY TONIGHT AND EARLY MONDAY. RAIN AND THUNDERSTORMS WILL ALSO REDUCE VISIBILITIES TO MVFR/IFR AT TIMES. .POINT TEMPS/POPS... DLH 48 62 40 56 / 70 40 10 10 INL 51 60 35 61 / 60 20 10 10 BRD 54 64 44 64 / 70 30 10 10 HYR 55 66 42 63 / 70 40 10 10 ASX 48 59 40 55 / 70 40 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ140>147. && SHORT TERM...CANNON EXTENDED....DAP
Hazardous weather outlook, May 22, 9:48 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 948 AM CDT SUN MAY 22 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 948 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE NORTHLAND. SEVERE STORMS WILL BE POSSIBLE...WITH THE GREATEST RISK OF SEVERE WEATHER OVER PORTIONS OF NORTHWEST WISCONSIN. THE PRIMARY THREAT FROM ANY SEVERE STORM IN THE NORTHLAND WOULD BE LARGE HAIL. A FEW STORMS IN NORTHWEST WISCONSIN MAY ALSO PRODUCE DAMAGING WINDS...OR EVEN A TORNADO. MONITOR THE WEATHER...AND LISTEN FOR ANY LATER WATCHES OR WARNINGS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. LSZ121-140>148-231200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 948 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS WILL INCREASE TODAY. THE STRONG WINDS...ALONG WITH BUILDING WAVES...WILL CREATE CONDITIONS HAZARDOUS FOR SMALL CRAFT TODAY AND INTO THIS EVENING. REFER TO THE LATEST MARINE WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LAMERS MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 22, 1:35 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
135 PM CDT SUN MAY 22 2011
WIZ002-007>009-221905-
BAYFIELD-PRICE-SAWYER-WASHBURN-
135 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORMS CONTINUE TO APPROACH THE HAYWARD LAKES
AREA...
AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRINGBROOK TO 21
MILES SOUTHEAST OF EXELAND...MOVING NORTHEAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
STANBERRY... RESERVE... EXELAND...
RADISSON... NORTHWOODS BEACH... HAYWARD...
COUDERAY... TOTAGATIC FLOWAGE... OJIBWA...
LITTLE ROUND LAKE... CHIEF LAKE... CHIPPEWA LAKE...
NELSON LAKE... NEW POST... BLAISDELL LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4563 9070 4563 9159 4586 9186 4634 9135
4566 9056 4556 9068
LAMERSSpecial weather statement, May 22, 2:02 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
202 PM CDT SUN MAY 22 2011
WIZ008-009-221940-
PRICE-SAWYER-
202 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORMS MOVING INTO SAWYER AND PRICE COUNTIES...
AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EDGEWATER...MOVING NORTHEAST
AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS JUST NORTHEAST OF
LADYSMITH...ALSO MOVING NORTHEAST.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
RADISSON... COUDERAY... OJIBWA...
CHIEF LAKE... NEW POST... CHIPPEWA LAKE...
WINTER... BLAISDELL LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4563 9070 4563 9139 4577 9151 4614 9120
4595 9092 4586 9058 4564 9030 4553 9068
LAMERSLocal storm report, May 22, 3:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
304 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 3 N BUTTERNUT 46.06N 90.50W
05/22/2011 E1.00 INCH ASHLAND WI CO-OP OBSERVER
&&
RHLUCHANLocal storm report, May 22, 3:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
313 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 2 NW PARK FALLS 45.95N 90.48W
05/22/2011 PRICE WI TRAINED SPOTTER
12-14 INCH DIAMETER TREES DOWN ACROSS KLEY RD
&&
RHLUCHANLocal storm report, May 22, 3:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 6 SW BUTTERNUT 45.95N 90.59W
05/22/2011 E1.00 INCH PRICE WI TRAINED SPOTTER
&&
MELDESpecial weather statement, May 22, 3:44 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT SUN MAY 22 2011
WIZ001-002-006>008-222130-
BAYFIELD-BURNETT-DOUGLAS-SAWYER-WASHBURN-
344 PM CDT SUN MAY 22 2011
...BROKEN LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHWEST
WISCONSIN...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHAFFEY TO SPOONER
LAKE TO 23 MILES SOUTH OF ANGUS...MOVING NORTH AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
EARL... MINONG... ANGUS...
SAINT CROIX FLOWAGE... WASCOTT...
SPRINGBROOK... BIRCHWOOD... GORDON...
LITTLE SISSABAGAMA LAKE... STONE LAKE...
STANBERRY... SOLON SPRINGS... HAWTHORNE...
EDGEWATER... BENNETT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A TORNADO WATCH IS IN EFFECT FOR THIS AREA AND STORMS MAY INTENSIFY
RAPIDLY.
LAT...LON 4578 9195 4638 9227 4671 9181 4675 9161
4636 9135 4563 9103 4563 9191
LAMERSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:11 PM CDT | Special Weather Statement | DLH | Pine | 64 min |
| May 21, 9:35 PM CDT | Dense Fog Advisory | DLH | Carlton, Cook, Lake, Saint Louis | 11 hr |
| May 21, 9:44 PM CDT | Marine Dense Fog Advisory | DLH | 11 hr | |
| May 22, 1:28 AM CDT | Special Weather Statement | DLH | Crow Wing | 47 min |
| May 22, 2:49 AM CDT | Special Weather Statement | DLH | Pine | 56 min |
| May 22, 5:09 AM CDT | Special Weather Statement | DLH | Carlton | 66 min |
| May 22, 9:53 AM CDT | Small Craft Advisory | DLH | 12 hr | |
| May 22, 3:12 PM CDT | Special Marine Warning | DLH | 63 min | |
| May 22, 4:19 PM CDT | Special Marine Warning | DLH | 41 min | |
| May 22, 4:59 PM CDT | Special Weather Statement | DLH | 16 min | |
| May 22, 5:00 PM CDT | Special Marine Warning | DLH | 45 min | |
| May 22, 5:45 PM CDT | Special Marine Warning | DLH | 75 min | |
| May 21, 8:35 PM CDT | Special Weather Statement | DLH | Burnett | 55 min |
| May 22, 1:32 AM CDT | Special Weather Statement | DLH | Price | 43 min |
| May 22, 2:57 AM CDT | Special Weather Statement | DLH | Price, Sawyer | 63 min |
| May 22, 12:59 PM CDT | Special Weather Statement | DLH | Washburn | 46 min |
| May 22, 1:35 PM CDT | Special Weather Statement | DLH | Sawyer, Washburn | 30 min |
| May 22, 2:02 PM CDT | Special Weather Statement | DLH | Price, Sawyer | 38 min |
| May 22, 2:07 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 23 min |
| May 22, 2:24 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Price, Sawyer | 51 min |
| May 22, 3:04 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price | 56 min |
| May 22, 3:14 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 46 min |
| May 22, 3:44 PM CDT | Special Weather Statement | DLH | Douglas, Sawyer, Washburn | 46 min |
| May 22, 4:30 PM CDT | Special Weather Statement | DLH | Sawyer | 15 min |
| May 22, 4:37 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Sawyer | 38 min |
| May 22, 4:38 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 37 min |
| May 22, 5:06 PM CDT | Tornado Warning | DLH | Price | 39 min |
| May 22, 5:10 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron, Price, Sawyer | 50 min |
| May 22, 5:43 PM CDT | Tornado Warning | DLH | Price | 32 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 21 min |
| May 22, 6:13 PM CDT | Tornado Warning | DLH | Price | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.